Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 76, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Sep 5, 2017, 4:50 PM EDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2017, 4:50 PM EDT (20:50 UTC)
- Expired
- Sep 6, 2017, 12:00 PM EDT
- In force
- 19 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
169 WHUS73 KAPX 052050 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 450 PM EDT TUE SEP 5 2017 LMZ344>346-060500- /O.NEW.KAPX.SC.Y.0076.170905T2050Z-170906T1600Z/ SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 450 PM EDT TUE SEP 5 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL NOON EDT WEDNESDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
1 follow-up statement
137 WHUS73 KAPX 060202 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1002 PM EDT TUE SEP 5 2017 LMZ344>346-061015- /O.CON.KAPX.SC.Y.0076.000000T0000Z-170906T1600Z/ SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 1002 PM EDT TUE SEP 5 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT WEDNESDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT WEDNESDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 5, 3:52 PM EDT, 58 minutes earlier.
Area forecast discussion, Sep 5, 3:52 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 352 PM EDT Tue Sep 5 2017 .NEAR TERM...(Tonight through Wednesday) Issued at 326 PM EDT Tue Sep 5 2017 ...Fall-like weather through midweek... High Impact Weather Potential...continuing thunderstorm chances through Wednesday. Gusty winds and small hail...and waterspouts. Pattern Synopsis/Forecast...Anomalously deep trough continues to dig into the western Great Lakes with attending pocket of +2C 850 mb/-23C 500 mb air descending into the region. Cold air aloft/daytime heating and synoptic forcing from approaching closed circulation has of course lead to fairly widespread showers and a few thunderstorms across the CWA over the last several hours with most of the lightning activity across northern lower Michigan. Small hail and gusty winds have occurred...but so far nothing severe. We've had one waterspout event near Leland...that we know about. Very fall-like early September day. Primary Forecast Concerns...continuing shower/thunderstorm chances through midweek. Trough axis slowly slips across the western Great Lakes tonight and much of Wednesday maintaining broader scale forcing for ascent across the region...especially tonight ahead of the main mid level circulation center. Even so...with loss of daytime heating...shower and thunderstorm coverage should diminish greatly going through the evening hours. Lake effect/induced showers will continue however...and best shower coverage will persist over parts of eastern upper Michigan and along the Lake Michigan shoreline as low level mean flow veers more northerly with time. A bit of a repeat performance for Wednesday with cold air remaining aloft and as we get back into the daytime heating cycle. However...upper trough axis does get just east of the region with a bit more subsidence building into the region through the day. Anticipate showers and possibly some thunder...although coverage may not be what we had today. && .SHORT TERM...(Wednesday night through Friday) Issued at 326 PM EDT Tue Sep 5 2017 ...Continued cool and showery through Thursday... High Impact Weather Potential...Minimal. Pattern Synopsis/Forecast...Deep upper trough over the eastern CONUS will begin to lift Wednesday night as a strong jet streak develops on its downstream side. This will push the main trough axis east of the area, but an additional ripple of energy digging south from Canada will cross northern Michigan Thursday into Thursday night. On Friday, a building upstream ridge will nudge the trough off to the east with 500mb heights steadily rising. High pressure at the surface will also build into the Upper Great Lakes. Primary Forecast Concerns...Shower chances through Thursday. Looking like some slightly drier low level air may try to filter in from the northwest behind the departing trough axis Wednesday night. Not significantly drier air, but just enough that it could potentially squash ongoing shower chances, including lake enhancement, generally west of I-75. Lake-850mb delta Ts will still be around 14-16 degrees with winds shifting ever so slightly from NNW to NW overnight. Thinking a better chance for lake enhancement along Lake Huron, but Benzie and Manistee counties could still see some lake enhancement as well. Regardless, only light rainfall activity expected Wednesday night. Still favorable low-mid level lapse rates in play on Thursday will yield some marginal low level instability once again. The influx of mid level vorticity from Canada will provide favorable lift beginning mid to late morning and continuing through the evening. Still plenty of lingering low level moisture sitting over the region as well. Thus, different day but same old story: cool and showery with an outside chance of a thunderstorm. Some lake enhancement not completely out of the question as the coldest 850mb temps make their way overhead, but wavering wind direction looks to make it less likely. Small but not a zero chance for an additional waterspout or two through Thursday. Moisture will strip out rather quickly from top down Thursday night, ending the threat for showers from northwest to southeast as drier Canadian air works into northern Michigan. This will lend itself to increasing sunshine through the day. .LONG TERM...(Friday night through Tuesday) Issued at 326 PM EDT Tue Sep 5 2017 Quiet weather expected through the extended with high pressure remaining overhead. Good radiational cooling setup could bring chances for frost to some interior locations over the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 216 PM EDT Tue Sep 5 2017 Low pressure over the Great Lakes and an unseasonably cool airmass will lead to BKN VFR to MVFR cigs across the region this afternoon into the evening...along with numerous showers/some thunderstorms. Showers and cloud cover will thin out tonight with loss of heating...particularly at the more inland terminal locations (PLN/APN). More showers/thunder again on Wednesday with conditions teetering between VFR and MVFR. && .MARINE... Issued at 326 PM EDT Tue Sep 5 2017 Gusty northwest winds will persist tonight...veering more northerly later tonight into Wednesday. Winds/waves across northern Lake Michigan/Lake Huron/Whitefish Bay have remained just under small craft advisory criteria...and likely will remain that way through tonight...although some gusts may occassionally push 25 knots. Winds diminish on Wednesday and Wednesday night. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...SMALL CRAFT ADVISORY until noon EDT Wednesday for LMZ344>346. LS...NONE. && NEAR TERM...BA SHORT TERM...MK LONG TERM...AM AVIATION...BA MARINE...BA
Hazardous weather outlook, Sep 5, 3:32 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 332 PM EDT Tue Sep 5 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-061000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 332 PM EDT Tue Sep 5 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. A few thunderstorms remain possible across northern lower Michigan this evening. Severe storms are not expected...but any storm or heavier shower could produce gusty winds and small hail. There is a chance of waterspouts tonight over the nearshore waters of Lake Michigan. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight chance for thunderstorms in portions of Northern Lower Michigan Wednesday afternoon. Waterspouts are possible again Wednesday over the nearshore waters of Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Sep 5, 12:45 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1245 PM EDT TUE SEP 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM WATER SPOUT 4 SW NORTHPORT 45.10N 85.68W
09/05/2017 LMZ344 MI PUBLIC
ONE WATERSPOUT DEVELOPED JUST BEFORE 11 AM
AND DISSIPATED ABOUT 1120 AM.
&&
MEKLocal storm report, Sep 5, 2:00 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
200 PM EDT TUE SEP 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL KALKASKA 44.73N 85.18W
09/05/2017 E0.25 INCH KALKASKA MI TRAINED SPOTTER
&&Local storm report, Sep 5, 2:22 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
222 PM EDT TUE SEP 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 2 SW LAKE CITY 44.31N 85.24W
09/05/2017 E0.25 INCH MISSAUKEE MI PUBLIC
&&
ALMNearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.